Fentanyl: What Parents of Teens Need to Know

If you follow news on the opioid crisis in the United States, then it’s likely you’ve heard about fentanyl.

Fentanyl is the drug responsible for driving overdose death rates to an all-time record high. In 2021, over 100,000 people in the U.S. died of drug overdose, with deaths involving fentanyl and other powerful synthetic opioids like carfentanil accounting for over 70,000 of those fatalities.

In a public service warning published last year, the Drug Enforcement Agency said it plainly:

One Pill Can Kill

They’re serious.

Fentanyl is so strong one dose is strong enough to cause complications up to and including death.

What is Fentanyl?

Fentanyl is a synthetic opioid developed for patients in extreme pain from medical procedures, and patients with chronic pain who develop a tolerance for typical opioid medication. Fentanyl is similar to heroin and morphine, with one difference: it’s 50 to 100 more times more powerful than both.

The public health danger posed by fentanyl has increased over the past several years for two reasons:

  1. Drug dealers now add fentanyl to illicit street drugs like heroin and methamphetamine, which increases risk of fatal overdose
  2. Drug dealers produce illicit pills that look like prescription pills and add fentanyl to those pills to increase their potency, which increases risk of fatal overdose.

Here’s what the DEA wants everyone to know about fentanyl:

  • Drug traffickers make fake pills containing fentanyl and sell them as legitimate prescription medications.
  • These fake pills are easy to find.
  • These fake prescription pills are sold on various social media and internet platforms. This makes purchasing them easy for anyone, including minors.
  • Fake, illegally produced pills often look exactly like prescription medications such as:
    • Oxycodone, brand names Oxycontin and/or Percocet
    • Hydrocodone, brand name Vicodin
    • Alprazolam, brand name Xanax
    • ADHD drugs containing amphetamines, such as brand name Adderall
  • Fentanyl may also be present in street drugs like:
    • Cocaine
    • Methamphetamine
    • MDMA (ecstasy)

We strongly encourage all parents to download this DEA Fact Sheet and review it with their teenage children.

Parents: Know the Signs of Fentanyl Overdose

We also strongly encourage all parents to download the CDC Opioid Overdose Fact Sheet and review it with their teenage children.

Every parent and teen should know about and watch for these are the signs of fentanyl overdose:

  • Passing out/unconsciousness
  • Unresponsive: no reaction to talking, shaking, or attempts to wake
  • Limp body/limbs
  • Clammy, cold, pale skin
  • Small pupils
  • Blue lips
  • Blue fingertips
  • Slow, irregular, or no breathing
  • Loud snoring, gurgling, and/or choking sounds
  • Slow/irregular heartbeat
  • Vomiting

In the event of an overdose, the CDC recommends taking these five steps:

  1. Call 911 immediately.
  2. If Naloxone is available, administer it immediately.
  3. Keep the individual awake and breathing.
  4. Turn them on their side to prevent choking.
  5. Stay with them until help arrives.

Please: this information is important. Fentanyl is deadly, and these warnings are not an exaggeration. Here’s what Dr. Glenn Wagner, the San Diego County Medical Examiner says about fentanyl in a DEA press release from 2020:

“Today almost all of the fentanyl deaths that we see result from people that have taken counterfeit pills sold illegally as oxycodone or alprazolam (but containing fentanyl instead of the other drugs). These pills are deadly and even just part of one pill kills.”

Since that was published close to two years ago, drug cartels have distributed more fentanyl across the U.S. The situation with fentanyl has not improved. It has gotten worse. That’s why we wrote this short article, and that’s why we’re literally begging parents and teens to take this seriously.

One pill can kill.